Montana, 2022

High Wind in Montana, June 18, 2022

June 18, 2022 · NWS TFX · 2 events in 2 counties and zones

Moderately strong southerly flow ahead of a large trough overspread much of the region June 18. Daytime mixing mixed gusty winds to the surface across Southwest Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Moderately strong southerly flow ahead of a large trough overspread much of the region June 18. Daytime mixing mixed gusty winds to the surface across Southwest Montana. Two gusts met criteria across Southwest Montana this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 18, 1:00 PM MST, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 18, 1:00 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
200 PM MDT Sat Jun 18 2022

.SYNOPSIS...
Showers and thunderstorms will move through North Central MT this
evening, while a steady rain is forecast to develop on Sunday
evening and then continue on Monday over much of Central MT.
Afternoon temperatures will be cool on Monday, but expect near
normal temperatures by mid week.

&&

.DISCUSSION...
Tonight through Monday night...With a strong upper level
disturbance moving northeastward through Central MT this evening,
expect thunderstorms, some severe, to accompany this disturbance.
Thus a severe thunderstorm watch is in effect until early this
evening over a good portion of North Central MT. Scattered
showers/thunderstorms continue through Sunday, with the
precipitation becoming more stratiform by Sunday evening. A
widespread rainfall continues to be likely over much of Central MT
from Sunday evening through Monday. The airmass will be cold
enough that snow will be likely in the mountains of Southwest MT.
At this time, most of the snow accumulations will be above 8000
feet, thus no winter highlights are planned for this area at this
time. Afternoon temperatures will be well below normal on Monday.

Tuesday through Saturday...Expect drier and warmer conditions to
develop, as weak upper level ridging develops over Monday. The
chances for precipitation will be decreasing on Tuesday as the
drier/warmer air moves in. At this point, afternoon temperatures
are forecast to be about 5 degrees above normal for a few days
late this week, but it should not be as hot as this past Friday.
Brusda

&&

.AVIATION...
1055 AM MDT Sat Jun 18 2022 (18/18Z TAF period)

VFR conditions are expected, however an area of
showers/thunderstorms will affect much of North Central MT this
afternoon/evening. Some storms will be severe, with the main threat
being gusty winds and large hail. The storms diminish overnight, but
scattered showers will continue through Sunday morning. Brusda

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

&&

.HYDROLOGY...
The main concern with any thunderstorm tonight could produce
isolated areas of heavy rainfall.

For Sunday/Monday...the forecast models continue to prog over 1
inch of rainfall over much of Central MT. At this time, there is
about a 60 percent chance of the rainfall being this heavy over
the Plains, so some adjustments to the amounts/locations are
likely over the next day.

There is a small potential the Battle Creek and Gallatin River
near Logan could go above flood stage by Tuesday, thus a flood
highlight might be needed in the next day or two. Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  68  47  58 /  60  70  60  70
CTB  49  66  47  60 /  60  50  50  80
HLN  56  67  49  58 /  50  80  70  70
BZN  51  70  45  58 /  30  80  80  80
WYS  41  63  36  51 /  30  50  60  80
DLN  47  63  41  54 /  30  80  80  70
HVR  56  73  52  63 /  50  60  60  80
LWT  53  68  46  59 /  60  80  80  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 18, 12:07 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
107 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             13 W CUT BANK           48.60N 112.61W
06/17/2022  E1.00 INCH       GLACIER            MT   TRAINED SPOTTER

            ONE INCH HAIL FALLING ON FRIDAY EVENING.

&&

BRUSDA
Special weather statement, Jun 18, 12:15 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
115 PM MDT Sat Jun 18 2022

MTZ009-010-046-181945-
Northern Rocky Mountain Front MT-Eastern Glacier MT-
Eastern Pondera MT-
115 PM MDT Sat Jun 18 2022

..Strong thunderstorms will impact portions of northwestern Pondera
and eastern Glacier Counties through 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking strong thunderstorms south
of Browning, moving north at 40 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Browning, South Browning, North Browning, Heart Butte and Starr
School.

This includes the following highways...
 Highway 2 between mile markers 213 and 249.
 Highway 89 between mile markers 1 and 6, and between mile markers 91
and 110.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.

&&

LAT...LON 4886 11230 4814 11274 4814 11313 4890 11320
TIME...MOT...LOC 1913Z 190DEG 45KT 4821 11298

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

RCG
Special weather statement, Jun 18, 1:15 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Great Falls MT
215 PM MDT Sat Jun 18 2022

MTZ010-182045-
Eastern Glacier MT-
215 PM MDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of northeastern Glacier
County through 245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of North Browning, moving north at 35 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Glacier County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.

&&

LAT...LON 4871 11274 4880 11297 4900 11284 4900 11241
TIME...MOT...LOC 2014Z 181DEG 32KT 4884 11281

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Brusda
Special weather statement, Jun 18, 1:21 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Great Falls MT
221 PM MDT Sat Jun 18 2022

MTZ048-182045-
Southern Rocky Mountain Front MT-
221 PM MDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of north central Lewis
and Clark and south central Teton Counties through 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Augusta, or 30 miles southwest of Choteau, moving northeast at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Augusta, Nilan Reservoir and Pishkun Reservoir.

This includes Highway 287 between mile markers 33 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and west central Montana.

&&

LAT...LON 4734 11241 4743 11258 4776 11244 4760 11214
TIME...MOT...LOC 2021Z 211DEG 27KT 4742 11245

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Special weather statement, Jun 18, 1:30 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Great Falls MT
230 PM MDT Sat Jun 18 2022

MTZ009-046-048-049-182100-
Southern Rocky Mountain Front MT-Northern Rocky Mountain Front MT-
Eastern Teton MT-Eastern Pondera MT-
230 PM MDT Sat Jun 18 2022

...A strong thunderstorm will impact portions of central Pondera and
north central Teton Counties through 300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Choteau, moving north northeast 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Conrad, Pendroy and Bynum.

This includes Highway 89 between mile markers 51 and 74.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central Montana.

&&

LAT...LON 4788 11233 4796 11257 4835 11243 4817 11193
TIME...MOT...LOC 2029Z 201DEG 25KT 4797 11242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RCG
Local storm report, Jun 18, 1:47 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
247 PM MDT SAT JUN 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     17 SW SIMMS             47.29N 112.15W
06/18/2022  M55 MPH          LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

&&

BRUSDA

Event by event

2 high wind. Local standard time, as filed.

High Wind, Broadwater

When
June 18, 2:03 PM MST
Where
Broadwater forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Mesonet station GINM8 Ginger RAWS measured a lone gust of 58 mph.

High Wind, Madison

When
June 18, 2:45 PM MST
Where
Madison forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

Mesonet station MTM56 5.5 S Twin Bridges measured a lone gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023935, 1023936.